Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Shreveport, LA

April 10, 2013Cass County, Marion County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 10, 2013, 3:23 PM CDT for Cass County, Marion County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2013, 3:23 PM CDT (20:23 UTC)
Expired
Apr 10, 2013, 4:15 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Cass County, TX, Marion County, TX

The radar

The Shreveport radar (KSHV), 85 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 3:25 PM CDTTSTM WND DMG4 Sw Avinger, TXTREES DOWN...POWER LINES DOWN
Apr 10, 4:05 PM CDTHAIL 0.5Atlanta, TXQUARTER TO HALF INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS54 KSHV 102023
SVRSHV
TXC067-315-102115-
/O.NEW.KSHV.SV.W.0101.130410T2023Z-130410T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT WED APR 10 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF ATLANTA...
  MARION COUNTY IN NORTHEAST TEXAS...

* UNTIL 415 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF BEREA...OR 24 MILES NORTHWEST OF MARSHALL...AND MOVING
  NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LODI...SMITHLAND...KILDARE...LINDEN...BIVINS AND QUEEN CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3328 9449 3328 9441 3326 9438 3326 9436
      3324 9426 3324 9423 3327 9423 3327 9404
      3283 9415 3272 9431 3270 9438 3270 9442
      3281 9469
TIME...MOT...LOC 2023Z 210DEG 42KT 3287 9452

$$

ELEVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:05 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 10, 3:05 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CDT WED APR 10 2013

.DISCUSSION...
THIS AFTERNOONS WATER VAPOR SATELLITE IMAGERY OFFERS A NICE VIEW
OF THE SHARPLY ELONGATED UPPER TROUGH SPINNING ACROSS THE CENTRAL
UNITED STATES. ALSO NOTICEABLE IS AN AREA OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM EASTERN TEXAS THROUGH THE OHIO RIVER VALLEY.

THE SURFACE BASED COLD FRONT THAT HAS BEEN RESPONSIBLE FOR FALLING
TEMPERATURES TO THE WEST HAS SLOWLY BEEN DRIFTING EASTWARD THIS
AFTERNOON. AS OF 19Z...IT WAS ORIENTED ROUGHLY ALONG A LINE FROM
CONROE TO MARSHALL TEXAS...NORTHWARD TO MENA ARKANSAS. FOR
NOW...HAVE TORNADO WATCH NUMBER 89 IN EFFECT FOR SOUTHWEST
ARKANSAS COUNTIES. AS THE COLD FRONT CONTINUES TO DRIFT EASTWARD...EXPECT
ADDITIONAL ACTIVITY TO DEVELOP IN ITS ADVANCE.

NORTHERN LOUISIANA AND SOUTH CENTRAL ARKANSAS SHOULD HAVE A BETTER
ENVIRONMENT FOR SEVERE WEATHER THIS EVENING. WITH NEARLY 2000
J/KG OF MUCAPE AND 30 KTS OF BULK SHEAR IN PLACE ALREADY...ALL THAT THE
ENVIRONMENT NEEDS IS INTERACTION WITH THE FRONT TO BREAK THE
SMALL CAP IN PLACE ACROSS THOSE AREAS. EXPECT SHOWERS AND
THUNDERSTORMS TO CONGEAL AND FORM INTO MORE OF A SUBSTANTIAL LINE
DURING THE EVENING AND OVERNIGHT HOURS...WITH DAMAGING WINDS BEING
THE PRIMARY SEVERE WEATHER THREAT. OTHER THAN ISOLATED TORNADOES
AND HAIL...HEAVY RAINFALL WILL BE A THREAT THIS EVENING...AS THE
UPPER LEVEL FLOW RUNS SOUTH TO NORTH...NOT PROVIDING MUCH OF AN
EASTWARD KICK TO THE SURFACE FRONT. THIS WILL ALLOW FOR QUITE A
BIT OF TRAINING OF STORMS AND LOCALIZED FLASH FLOODING MAY BE A
POSSIBILITY.

LOOKING TO THE WEST...IN THE POST FRONTAL COOLER AIR
MASS...ELEVATED CONVECTION WILL BE ONGOING THIS EVENING AND
OVERNIGHT. SMALL HAIL MAY BE POSSIBLE WITH THESE THUNDERSTORMS.
RAIN CHANCES WILL GRADUALLY COME TO AN END FOR SOUTHEAST OKLAHOMA
AND NORTHEAST TEXAS BY THURSDAY MORNING...WHILE AREAS FARTHER EAST
MAY BE DEALING WITH SHOWER/THUNDERSTORM ACTIVITY THROUGH THE EARLY AFTERNOON.

A FEW DRY DAYS WILL FOLLOW THIS DEPARTING SYSTEM...WITH SLIGHT
RAIN CHANCES RETURNING LATER THIS WEEKEND AS SOUTHWESTERLY FLOW
USHERS IN A FEW DISTURBANCES TOWARD THE AREA. OTHERWISE...WARMER
TEMPERATURES WILL RETURN FRIDAY. /20/

&&

.AVIATION...
THE COLD FRONT IS WAY AHEAD OF SCHEDULE...REMAINING VERY SHALLOW.
THE SFC FRONT EXTENDS FROM KTXK...TO NEAR KSHV...TO NEAR KLFK ATTM
WITH NW10G20KTS DISPLACING S/SE10G20KTS. THE WARM AND UNSTABLE DEEP
S/SW FLOW ALOFT WILL REMAIN FOR HRS OVER THE SFC FRONT KEEPING
ELEVATED SCAT/NUMEROUS TSTMS GOING THIS P.M. WITH HAIL UNTIL THE
UPPER LOW LIFTS OUT. ANY SFC BASED DEVELOPMENT AHEAD OF THE FRONT
MAY HOLD OUT FOR LATE DAY SUN OVER TOLEDO BEND COUNTRY UP INTO KELD
AND EAST. THE SFC FRONT SHOULD BE NEAR A KMLU TO KAEX BY 11/06Z WITH
TSTMS ENDING W TO E 03-09Z. EXPECT STRONG WIND AND SEVERE TURBULENCE
WITH SOME HAIL AND IFR CIGS/VSBY WITH THESE STORMS TODAY. AFTER
FROPA...EXPECT MVFR/IFR CIGS/VSBY IN -RA/BR 09-12Z WITH MVFR CIGS
BECMG SKC BY 15-18Z. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  63  43  73  47 /  90  20   0   0   0
MLU  54  66  45  71  45 /  90  50   0   0   0
DEQ  39  60  36  66  40 /  70  10   0   0  10
TXK  44  61  41  70  45 /  90  10   0   0  10
ELD  48  63  40  73  41 /  90  20   0   0   0
TYR  38  63  41  72  47 /  40  10   0   0   0
GGG  41  62  41  72  46 /  70  10   0   0   0
LFK  41  67  44  74  47 /  70  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

20/24
Hazardous weather outlook, Apr 10, 11:25 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 AM CDT WED APR 10 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1125 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA AS WELL AS EAST AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND THUNDERSTORMS...WILL BEGIN TO DEVELOP ALONG
A STRONG...BUT SLOW MOVING COLD FRONT...CURRENTLY ORIENTED ALONG A
TYLER TO MOUNT PLEASANT TEXAS TO DEQUEEN ARKANSAS LINE.
THUNDERSTORM ACTIVITY WILL BEGIN TO INITIATE DURING THE AFTERNOON
HOURS ACROSS FAR EAST AND NORTHEAST TEXAS. DURING THE EVENING
HOURS THE ACTIVITY SHOULD PUSH EAST THROUGH NORTHWEST LOUISIANA AND
SOUTHWEST ARKANSAS. BY LATE EVENING TO MIDNIGHT...EXPECT THE LINE
OF SHOWERS AND THUNDERSTORMS TO BE MOVING ACROSS SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA...POSSIBLY CLEARING EL DORADO
ARKANSAS AND MONROE LOUISIANA AROUND MIDNIGHT. THE GREATEST
INSTABILITY APPEARS TO BE ACROSS NORTHERN LOUISIANA AND SOUTH
CENTRAL ARKANSAS...ALLOWING THIS AREA TO SEE BETTER CHANCES FOR
SEVERE WEATHER.

THE PRIMARY SEVERE WEATHER THREAT FROM THIS AFTERNOON THROUGH THE
EVENING HOURS APPEARS TO BE DAMAGING STRAIGHT-LINE WINDS. ISOLATED
TORNADOES AND HAIL WILL ALSO BE A CONCERN...WITH LOCALLY HEAVY
RAINFALL POSSIBLE AS WELL. THE HEAVIEST RAINFALL TOTALS WILL
LIKELY BE ACROSS NORTHERN LOUISIANA AND SOUTHERN ARKANSAS...WHERE
2 TO 3 INCHES WILL BE POSSIBLE.

IN ADDITION...AS THE COLD FRONT MOVES THROUGH THE AREA FROM WEST
TO EAST...SOME ELEVATED THUNDERSTORM ACTIVITY MAY BE POSSIBLE
IN THE COOLER AIR MASS. WITH THIS ACTIVITY...SOME HAIL MAY BE POSSIBLE
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MUCH COLDER AND BREEZY CONDITIONS ARE EXPECTED ON
THURSDAY...HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED DURING THE AFTERNOON
AND EVENING HOURS TODAY AND TONIGHT...ESPECIALLY ACROSS NORTHERN
LOUISIANA AND SOUTHERN ARKANSAS.

20

In the hours before

Local storm report, Apr 10, 3:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     TEXARKANA               33.45N  94.02W
04/10/2013                   MILLER             AR   BROADCAST MEDIA

            VEHICLE WINDOWS BLOWN OUT IN PARKING LOT OF HIGH
            SCHOOL...TREES DOWN

&&

EVENT NUMBER SHV1300103

25
Local storm report, Apr 10, 3:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     TEXARKANA               33.45N  94.02W
04/10/2013                   MILLER             AR   BROADCAST MEDIA

            VEHICLE WINDOWS BLOWN OUT IN PARKING LOT OF HIGH
            SCHOOL...TREES DOWN

&&

CORRECTED EVENT TIME

EVENT NUMBER SHV1300103

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:59 PM CDTSevere Thunderstorm WarningSHVBowie61 min
Apr 10, 6:52 PM CDTSevere Thunderstorm WarningSHVSabine53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.